A study has shown an increased risk of recurrence and mortality in women with breast cancer who take vitamin B12 and iron during anti-tumor therapy. Risk also increased with antioxidants
Vitamins interfere with chemotherapy. It is better to discontinue them during treatment
Vitamins aren’t good for people fighting cancer. This is a long-established fact, strongly confirmed by a study recently published in the Journal of Clinical Oncology (JCO), which shows that their use immediately before or during chemotherapy (in this study the drugs used were doxorubicin, cyclophosphamide, and paclitaxel) for breast cancer is associated with a higher number of recurrences and higher mortality rates. The explanation is very simple. Vitamins and supplements interfere with the effects of chemotherapy (but also radiotherapy). It is therefore good that patients know this and that their doctors discourage them from taking them during cancer therapy. http://affectivebrain.com/?attachment_id=5774
Research and its results. The study published in JCO involved 1,134 women, 251 of whom, during the more than eight years of follow-up of the study, presented a recurrence of cancer. In the same observation period, 181 deaths were recorded. 17.5 percent of patients reported taking antioxidants (vitamin A, C, E, carotenoids, coenzyme Q12) during chemotherapy, while 44 percent were taking multivitamins. Antioxidant intake both before and during chemotherapy was associated with more cancer recurrences and deaths but was not statistically significant. Particularly risky was the use of vitamin B12 both before and during chemotherapy, which was associated with a higher number of recurrences and deaths. Iron and omega-3 intake during chemotherapy were also found to be associated with an increased risk of recurrence. On the contrary, there was no increased risk of recurrence or mortality following the consumption of multivitamins, vitamin D, glucosamine, melatonin, folic acid, and vitamin B6.
The limitations of the study. Although this is an observational study, which may indicate only an association and not a cause-and-effect relationship between vitamin intake and increased risk of recurrence and mortality, the authors recommend that patients on chemotherapy or radiotherapy should always report any vitamin or supplement intake to their physicians. Further research will certainly be needed to establish a causal relationship and to better define the mechanisms underlying this association. In the meantime – says the first author of the study, Dr. Christine Ambrosone of Roswell Park Comprehensive Cancer Center, Buffalo, New York (USA) – it is still prudent to avoid taking supplements (unless they are multivitamins) on the eve or during anti-tumor treatments.